Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2012, 6:59 AM CDT for Morris County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 6:59 AM CDT (11:59 UTC)
- Expired
- May 1, 2012, 7:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:20 AM CDT | HAIL 0.88 | 3 E Herington, KS | ALMOST COVERED THE GROUND. RANGED FROM PEA TO NICKEL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 12.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033
WUUS53 KTOP 011159
SVRTOP
KSC127-011230-
/O.NEW.KTOP.SV.W.0054.120501T1159Z-120501T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
659 AM CDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 730 AM CDT
* AT 656 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LINCOLNVILLE...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BURDICK...LATIMER AND WILSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3852 9694 3867 9693 3878 9684 3866 9662
3852 9682 3852 9693
TIME...MOT...LOC 1159Z 225DEG 25KT 3857 9692
HAIL...1.00IN
WIND...60 MPH
$$
BOWEN2 follow-up statements
453
WWUS53 KTOP 011220
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
720 AM CDT TUE MAY 1 2012
KSC127-011230-
/O.CON.KTOP.SV.W.0054.000000T0000Z-120501T1230Z/
MORRIS KS-
720 AM CDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MORRIS COUNTY UNTIL 730 AM CDT...
AT 715 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURDICK...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
LATIMER AND WILSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3857 9675 3856 9688 3858 9693 3867 9693
3878 9684 3866 9662
TIME...MOT...LOC 1221Z 221DEG 18KT 3864 9686
HAIL...1.00IN
WIND...60 MPH
$$
BOWEN999
WWUS53 KTOP 011231
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 AM CDT TUE MAY 1 2012
KSC127-011241-
/O.EXP.KTOP.SV.W.0054.000000T0000Z-120501T1230Z/
MORRIS KS-
731 AM CDT TUE MAY 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORRIS COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3857 9675 3856 9688 3858 9693 3867 9693
3878 9684 3866 9662
TIME...MOT...LOC 1220Z 221DEG 18KT 3864 9686
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:44 AM CDT, 15 minutes earlier.
Area forecast discussion, May 1, 6:44 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 644 AM CDT TUE MAY 1 2012 ...UPDATE TO AVIATION... .DISCUSSION... RAIN COMING TO AN END QUICKLY WEST TO EAST ACROSS THE FORECAST AREA EARLY THIS MORNING WITH CLEARING SKIES BEHIND AS THE ASSOCIATED UPPER SHORTWAVE TROF MOVES INTO MISSOURI. ZONAL FLOW FILLS IN BEHIND WITH NEXT LARGER SCALE TROF MOVING INTO THE NORTHERN ROCKIES. FOR TODAY...850MB TEMPS FORECAST TO RISE THROUGH THE DAY AS AXIS OF WARMER TEMPERATURES MOVES EASTWARD. TO THE NORTH...FRONTAL BOUNDARY OVER WRN NEBRASKA IN THE EARLY MORNING HOURS GETS AN EASTERLY PUSH FROM THE LARGER SCALE TROF WITH CONVECTION EXPECTED TO DEVELOP AS IT ADVANCES. QUESTION WILL BE HOW FAR SOUTHWARD THAT CONVECTION CAN DEVELOP IN THE EARLY MORNING AND OVERNIGHT HOURS. NORTHERN COUNTIES MAY GET A FEW STORMS EITHER FROM THIS FEATURE AFTER DARK...OR AN OUTSIDE CHANCE OF A STORM OFF THE DRYLINE IN WESTERN KANSAS MOVING EAST. CAP HAS MUCH OF THE DAY TO STRENGTHEN AND MAY GET A HEAD START FROM SUBSIDENCE/DRYING BEHIND THE MORNING WAVE. WILL CARRY A SLIGHT CHANCE ACROSS THE NORTH FOR THE EVENING AND OVERNIGHT PERIOD AND WILL HAVE TO MONITOR HOW CONVECTION DEVELOPS NORTH AND WEST THIS AFTERNOON. INSTABILITY ALSO MAKES A MARKED INCREASE SO HAIL AND WIND WOULD BE A THREAT FROM STORMS THAT DEVELOP. HIGHS IN THE LOWER 80S EXPECTED AND ONLY COOLING INTO THE 60S OVERNIGHT. UPPER FLOW TURNS MORE SOUTHWEST WITH TIME INTO WEDNESDAY AND BRINGS ADDITIONAL WARMING TO THE MID LEVELS...WHICH BOTH STRENGTHENS THE CAP AND BRINGS A BOOST TO THE AFTERNOON HIGH TEMPERATURES FOR WED. HAVE GONE WITH A DRY FORECAST FOR THE DAY TIME HOURS...BUT ONCE AGAIN ANOTHER PASSING WAVE TO THE NORTH BRINGS A CHANCE FOR STORMS TO DEVELOP SOUTHWARD FOR WED NIGHT INTO THURSDAY...AND WITH BULK SHEAR IN THE 25-35 KT RANGE AND GENEROUS CAPE THE THREAT FOR STORMS THAT DEVELOP TO BE SEVERE CONTINUES. BOUNDARY PUSHED BACK TO THE NORTH FOR FRIDAY THROUGH SATURDAY BEFORE POTENTIALLY MOVING BACK SOUTHWARD SATURDAY NIGHT THROUGH MONDAY. MODEL DIFFERENCES BEYOND FRIDAY ARE NOTABLE IN BOTH THE HANDLING OF THE EAST AND WESTERN TROFS SO DID NOT STRAY BEYOND CONSENSUS GUIDANCE ATTM. 67 && .AVIATION... WILL GO AHEAD WITH VCSH MENTION AROUND 15Z GIVEN ONGOING CONVECTION TO THE SOUTHWEST AND RECENT SHORT-RANGE MODELS BRINGING SOME SIGNAL THROUGH THE TERMINALS. COULD SEE TSRA BUT WILL MONITOR TRENDS FOR POSSIBLE INCLUSION. SOUTH WINDS WILL INCREASE BY 17Z WITH ONLY MINOR DECREASES WITH SUNSET. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 1, 6:24 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 624 AM CDT TUE MAY 1 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-021130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 624 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE IN THE LATE EVENING AND OVERNIGHT HOURS...MAINLY NORTH OF INTERSTATE 70. IF STORMS DEVELOP THEY COULD BECOME SEVERE...WITH HAIL AND WIND THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING THROUGH FRIDAY MORNING AS A FRONT MOVES ACROSS THE STATE. STORMS CHANCES RETURN SATURDAY EVENING THROUGH MONDAY AS THE SAME FRONTAL BOUNDARY MAY SAG SOUTHWARD AND STALL ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT MAINLY NORTH OF INTERSTATE 70.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:01 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Apr 30, 11:25 PM CDT | Special Weather Statement | TOP | Coffey | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.